Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 237, NWS Goodland, KS

July 21, 2000Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2000, 7:23 PM CDT for Cheyenne County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 7:23 PM CDT (00:23 UTC)
Expired
Jul 21, 2000, 8:30 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:15 PM CDTHail 1.75St Francis, KS
Jul 21, 8:36 PM CDTHail 1.75St Francis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS53 KGLD 220023
SVRGLD
KSC023-220130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 830 PM CDT

* AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF ST. FRANCIS...OR ABOUT 15
  MILES EAST OF WRAY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AT 755 PM CDT
  WHEELER AT 800 PM CDT
  BIRD CITY AT 815 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

SKIPPER

LAT...LON 4000 10143 3999 10204 3958 10202 3958 10142

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 3:25 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI JUL 21 2000

...FORECAST PROBLEMS WL BE CHC OF FLOODING RAINS TONIGHT FOLLOWED BY
CHC OF TSRA THRU REST OF FCST PD...

BASED ON SLIGHTLY BETTER INITIALIZATION...SATL/CURRENT CONDITIONS...
AND RECENT PERFORMANCE...WL BE USING PERSISTENCE/ETA MODEL WITH SOME
AVN MIXED IN. LOOKING AT THE LOWER LVLS OF THE MODELS...THE MAIN
PROBLEM WITH THE NGM IS THAT IS TOO DRY NOT ONLY TONIGHT BUT THRU
SUNDAY. WITH FOUR CONSECTUTIVE DAYS/NIGHTS OF RAINFALL...AND NUMBER
FIVE TONIGHT...AND LACK OF SIGNIFICANT SYSTEM/WINDS TO SCOUR OUT THE
MSTR...MSTR SHOULD NOT BE A PROBLEM THRU SUN.

MODELS INDICATE A S/W MOVG IN FROM THE NW. HWVR THE MODELS DO NOT
SEEM STRONG ENUF WITH IT. ALL MODELS HAVE CWFA IN LFQ THU MIDDAY
TMRW THEN HAVE AXIS DIRECTLY ON TOP CWFA THRU 00Z TMRW. BASED ON
THAT WL HAVE LARGE AREA OF HVY PCPN SMLR TO LAST NIGHT. ETA QPF
CENTERS HIEST QPF IN CURRENT FFA AREA. BASED ON THAT AND LAST NIGHTS
ACTIVITY...WL KEEP THE CURRENT FFA GOING.

BASED ON HOW THINGS BEEN GOING WITH TSRA IN THE MRNG...LINGERING
DYNAMICS AND MSTR...WL KEEP A CHC ARND DURG THE DAY SAT. CHC OF TSRA
SAT NGT AND SUN A LTL TOUGHER TO GRASP. MODELS SHOW MUCH WEAKER
DYNAMICS THAN HAVE HAD IN PREV FEW DAYS AND EVEN DRY AMS OUT. ARND
06Z TMRW NIGHT AVN INDICATED A RRQ OVR/NR CWFA WITH ETA A LTL SLWR
AND SHWG RRQ OVR AREA AT 12Z. ETA/AVN MAINTAIN A WEAK RRQ NR AREA
THRU THE DAY ON SUN. THINK MODELS DRY IT TOO MUCH WITH NGM THE WORST
CULPRIT AS MENTIONED ABV. WL THEREFORE KEEP LOW CHC POPS IN 3RD AND
4TH PERIODS.

NGM SEEMS TOO WARM ON MAXES CONSIDERING WET GRND...CLOUD
COVER/MSTR...AND LTL TO NO DOWNSLOPE HELP. SO WL TEND TWD THE COOLR
ETA TEMP PROGS/FAN MOS FOR BOTH DAYS. MINS SEEM REASONABLE.

EXTENDED MDL GUIDANCE NOT TOO DIFFERENT...AND CONTINUES WET PATTERN.
ALSO WET GRND FM RECENT RAINS WL KEEP MSTR SOURCE NEAR. SO WL KEEP CHC
OF TSRA THRU PD. HWVR...MRF LOOKS A LTL TOO WARM AND WL UNDERCUT
SLIGHTLY.

.GLD...FLASH FLOOD WATCH TONIGHT SOUTHWEST OF A LINE FROM 30 MILES
       NORTH OF YUMA COLORADO TO QUINTER KANSAS.

BULLER

In the hours before

Special weather statement, Jul 21, 3:27 PM CDT, 3 hours 56 minutes before
COZ090-NEZ079-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI JUL 21 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME NORTHEAST COLORADO
AND EXTREME SOUTHWEST NEBRASKA...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9 PM
MDT. THE WATCH COVERS YUMA COUNTY IN COLORADO...AND DUNDY COUNTY IN
NEBRASKA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN THE WATCH
AREA...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS
STATION FOR THE LATEST WEATHER INFORMATION.

SVEN
Special weather statement, Jul 21, 5:01 PM CDT, 2 hours 22 minutes before
COZ090>092-KSZ001-013-027-028-041-042-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT FRI JUL 21 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND PORTIONS
OF WEST CENTRAL AND NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
MDT (11 PM CDT). THE WATCH COVERS THE FOLLOWING COUNTIES.

IN COLORADO:

CHEYENNE...KIT CARSON AND YUMA.

IN KANSAS:

CHEYENNE...GREELEY...LOGAN...SHERMAN...WALLACE AND WICHITA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN THE WATCH
AREA...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS
STATION FOR THE LATEST WEATHER INFORMATION.

SVEN
Local storm report, Jul 21, 6:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    YUMA                      CO   .75 INCH HAIL
07/21/00   YUMA                           REPORTED BY PUBLIC.

0538 PM    YUMA                      CO   1.25 INCH HAIL
07/21/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
N
Local storm report, Jul 21, 6:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    YUMA                      CO   1.75 INCH HAIL
07/21/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 21, 7:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUL 21 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    YUMA                      CO   1.75 INCH HAIL
07/21/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:30 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 21, 8:45 PM CDTTornado WarningGLDSherman45 min
Jul 21, 9:33 PM CDTSevere Thunderstorm WarningGLDSherman42 min
Jul 21, 9:50 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Jul 21, 10:31 PM CDTSevere Thunderstorm WarningGLDDecatur59 min
Jul 21, 10:36 PM CDTSevere Thunderstorm WarningGLDWichita54 min
Jul 21, 11:02 PM CDTSevere Thunderstorm WarningGLDNorton58 min
Jul 22, 2:05 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
Jul 22, 2:38 PM CDTSevere Thunderstorm WarningGLDSherman67 min
Jul 22, 3:10 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace65 min
Jul 22, 3:29 PM CDTTornado WarningGLDWallace46 min
Jul 22, 4:03 PM CDTTornado WarningGLDWallace42 min
Jul 22, 4:16 PM CDTSevere Thunderstorm WarningGLDGreeley59 min
Jul 22, 5:15 PM CDTSevere Thunderstorm WarningGLDGreeley60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.